On the maximal error of spectral approximation of graph bisection

John C. Urschel, Ludmil T. Zikatanov

Research output: Contribution to journalArticlepeer-review

7 Scopus citations


Spectral graph bisections are a popular heuristic aimed at approximating the solution of the NP-complete graph bisection problem. This technique, however, does not always provide a robust tool for graph partitioning. Using a special class of graphs, we prove that the standard spectral graph bisection can produce bisections that are far from optimal. In particular, we show that the maximum error in the spectral approximation of the optimal bisection (partition sizes exactly equal) cut for such graphs is bounded below by a constant multiple of the order of the graph squared.

Original languageEnglish (US)
Pages (from-to)1972-1979
Number of pages8
JournalLinear and Multilinear Algebra
Issue number10
StatePublished - Oct 2 2016

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory


Dive into the research topics of 'On the maximal error of spectral approximation of graph bisection'. Together they form a unique fingerprint.

Cite this